Tubulointerstitial nephritis is an inflammatory disorder of the renal interstitium in which the immune system plays a significant role pathogenetically. Although both humoral and cell-mediated reactions have been implicated, the most prevalent forms of interstitial nephritis involve only the cell-mediated immune response. T lymphocytes may damage the interstitium through direct cytotoxicity or by releasing lymphokines that recruit monocytes and inflammatory cells, including eosinophils.
A. Symptoms and Signs: Acute tubulointerstitial nephritis presents as a sudden decrease in renal function in an otherwise asymptomatic patient who has been taking a new medication. Signs and symptoms characteristic of an allergic reaction are common and include fever (85–100%) and transient maculopapular rash (25–50%). Bilateral or unilateral flank pain is often described and occurs as a result of distention of the renal capsule as the kidney swells. Although the classic triad of fever, rash, and eosinophilia is found in less than 30% of patients, when all three features are present the diagnosis of acute tubulointerstitial nephritis is strongly suggested. Renal failure generally evolves over several days to several weeks.
Although a number of drugs are reported to cause acute tubulointerstitial nephritis, those implicated most frequently are the beta-lactam antibiotics (methicillin, ampicillin, cephalosporins) and the NSAIDs. Other responsible drugs are rifampin, sulfonamides, thiazides and furosemide, and cimetidine.
B. Laboratory Findings: Common laboratory findings include gross or microscopic hematuria (95%) and peripheral blood eosinophilia (80%). Pyuria, proteinuria (usually < 1 g/24 h), eosinophiluria, and white blood cell casts occur less frequently. Either Hansel's stain or Wright's stain can be used to examine the urine for eosinophils. An inability to acidify the urine in association with hyperchloremic acidosis (ie, renal tubular acidosis) may indicate tubular damage. A finding of more than 1% eosinophils in the urine yields a sensitivity of 65% and a specificity of 95% for acute tubulointerstitial nephritis. In patients in whom the diagnosis is unclear, renal biopsy may be indicated.
C. Imaging: Ultrasound examination of the kidneys reveals normal-sized or enlarged kidneys with increased cortical echogenicity. Gallium scanning may show bilaterally increased uptake of the isotope by the kidneys, but this is a nonspecific finding.
A. Infection: Although uncomplicated bacterial pyelonephritis does not cause renal dysfunction, a number of systemic infections are associated with acute tubulointerstitial nephritis. Legionnaires' disease, Epstein-Barr virus infection, leptospirosis, mycoplasmal pneumonia, and Rocky Mountain spotted fever have been complicated by acute tubulointerstitial nephritis.
B. Other Drugs That Induce Nephropathies: The NSAIDs cause an allergic acute interstitial nephritis associated with the nephrotic syndrome. On biopsy, the glomerular lesion is minimal change disease with epithelial foot process fusion on electron microscopy. Typically absent are the findings of rash, fever, and eosinophilia. Patients with this entity tend to be older and have generally taken these drugs for a prolonged period of time (range: 2 weeks to 18 months). NSAIDs can also cause sodium retention and hyporeninemic hypoaldosteronism with hyperkalemia.
The clinical pattern of rifampin-induced tubulointerstitial nephritis is also somewhat different, with the onset of the renal failure occurring after rechallenge with the drug. Rifampin can also cause a direct proximal tubular injury and minimal change disease with nephrotic syndrome.
C. Idiopathic: There are individuals with acute tubulointerstitial nephritis for which no etiologic factors can be identified. One group composed chiefly of adolescent girls has tubulointerstitial nephritis and uveitis (so-called TIN-U syndrome) but there are no granulomas on renal biopsy or systemic evidence of sarcoidosis or other granulomatous diseases.
Treatment consists of discontinuation of the offending drug. Acute dialytic therapy may be necessary in up to one-third of all patients with drug-induced acute interstitial nephritis before resolution of the disorder. Although there are no controlled clinical trials to support a beneficial effect, corticosteroids in high doses (eg, prednisone, 1 mg/kg/d for 4–8 weeks) are often administered if drug discontinuation does not result in return of renal function to baseline levels within a few days. Use of cytotoxic drugs such as cyclophosphamide is controversial and unproved.
Many patients with drug-induced acute tubulointerstitial nephritis will have complete recovery of renal function. However, a prolonged bout of acute renal failure and advanced age at onset are poor prognostic indicators for complete recovery.